Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS Huntsville, AL

August 15, 2005Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 15, 2005, 3:09 PM CDT for Lauderdale County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 3:09 PM CDT (20:09 UTC)
Expired
Aug 15, 2005, 5:15 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Northeast Alabama radar (KHTX), 125 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 152009
FFWHUN
ALC077-152215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
309 PM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 515 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* SOME LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
  KILLEN AND LEXINGTON
  LITTLE BLUEWATER CREEK

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3501 8759 3486 8756 3484 8730 3500 8724

$$

KULA
2 follow-up statements
000 
WGUS74 KHUN 152116
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 PM CDT MON AUG 15 2005

ALC077-152125-
LAUDERDALE AL-
415 PM CDT MON AUG 15 2005

...THE FLASH FLOOD WARNING FOR LAUDERDALE COUNTY HAS BEEN
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT INTENSE 
RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT 
WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS 
THREAT OF FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS 
BEEN CANCELED.

LAT...LON 3501 8759 3486 8756 3484 8730 3500 8724

$$

88
000 
WGUS74 KHUN 152119 CCA
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 PM CDT MON AUG 15 2005

ALC077-152125-
LAUDERDALE AL-
415 PM CDT MON AUG 15 2005

...THE FLASH FLOOD WARNING FOR LAUDERDALE COUNTY HAS BEEN
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT INTENSE 
RAINFALL HAS ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT HAS 
DIMINISHED. 

LAT...LON 3501 8759 3486 8756 3484 8730 3500 8724

$$

88

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:39 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 15, 1:39 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
139 PM CDT MON AUG 15 2005

.DISCUSSION...
DESPITE THE 5H RIDGE CENTER LOCATED NEARLY ON TOP OF THE LOCAL
AREA...CONVECTIVE COVERAGE IS CONSIDERABLY GREATER THAN
YESTERDAY. THIS IS LIKELY DUE TO THE HIGHER LOW LEVEL MOISTURE IN
PLACE WITH SFC DEW POINTS OF 70-75F. COVERAGE SHOULD BE HIGHEST
NEAR RESIDUAL OUTFLOW BOUNDARY IN MID TN. NEAR STORM ENVIRONMENT
IS YIELDING SBCAPES IN EXCESS OF 3500 J/KG OVERALL...WHICH WILL
LIKELY EXCEED 4000 J/KG WITHIN THE NEXT HOUR OR SO. GOES WINDEX
VALUES ARE NOW EXCEEDING 60...WITH WMSI VALUES CORRESPONDING TO
50-65KT WET MICROBURST POTENTIAL. KHTX SHOWED A RECENT PROXIMITY
STORM WITH DIVERGENT BASE VELOCITY SIGNATURE AND MAX OF 35KT SO
FAR. I SUSPECT WITH FURTHER HEATING...ELEVATED CORES WILL
INTENSIFY THE LOCAL DAMAGING WIND THREAT. AS WITH THE LAST SEVERAL
DAYS...EXPECT STORMS TO DISSIPATE RAPIDLY TOWARD SUNSET.

PERSISTENCE TYPE FORECAST LOOKS LIKE BEST ROUTE TO GO THROUGHOUT
THE 7 DAY PERIOD...EVEN IN THE LONG TERM. LONG TERM MODEL
CONFIDENCE IS PRETTY SHAKY WITH NO RUN TO RUN CONTINUITY SINCE
YESTERDAY. FOR DAYS 1 TO 3...FORECAST CONCERN IS WHETHER OR NOT
THE SHORTWAVE WILL AID LIFT AND WIDER SPREAD RAINFALL ON
WEDNESDAY. I BELIEVE THE MODELS ARE DERIVING THIS WAVE FROM MCS
ACTIVITY IN THE SOUTHERN PLAINS INTO THE MID SOUTH. THIS IS
PLAUSIBLE TO A CERTAIN EXTENT...BUT NOT ENOUGH TO HANG MY HAT ON
FOR INCREASING GOING CHANCE POP FORECAST. SO...HAVE LEFT THIS
ALONE FOR NOW. INDEED...IF AN OUTFLOW BOUNDARY IS GENERATED
TUESDAY INTO TUESDAY NIGHT WHICH TAKES RESIDENCE IN THE TN
VALLEY...POPS WILL INCREASE GIVEN THE CURRENT BUOYANT AIRMASS IN
PLACE.

ONLY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST WERE TO RAISE
HIGH TEMPS A BIT DAYS 5-7 GIVEN LOW CONFIDENCE IN COLD FRONT
ARRIVING THIS FAR S. IM TAKING A CONSERVATIVE APPROACH ON THIS
GIVEN THAT THE 5H RIDGE LOOKS TO REMAIN STRONG THROUGH THIS WEEK.

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE	73 94 73 91 / 20 40 30 40
SHOALS		73 95 72 91 / 20 40 30 40
CULLMAN		73 93 72 91 / 20 40 30 40
FAYETTEVILLE	72 94 71 91 / 20 40 30 40
FORT PAYNE	70 91 71 88 / 20 40 30 40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Aug 15, 11:42 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 AM CDT MON AUG 15 2005

ALZ001>010-016-TNZ076-096-097-160200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1142 AM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.  A FEW OF
THE STORMS WILL BE CAPABLE OF PRODUCING MICROBURSTS...OR LOCALIZED
DAMAGING WINDS OVER 60 MPH.  THE STORMS WILL ALSO CONTAIN FREQUENT
CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY DOWNPOURS...AND SMALL HAIL.

AREAL COVERAGE OF THUNDERSTORMS IS EXPECTED TO REMAIN SMALL...SO
RELIEF FROM THE HEAT WILL BE LIMITED.  HIGH TEMPERATURES IN THE LOW
TO MID 90S ALONG WITH VERY HUMID CONDITIONS WILL YIELD HEAT INDICES
FROM 100 TO 108 DEGREES.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH
THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED THROUGH THE OUTLOOK PERIOD.

KULA

In the hours before

Local storm report, Aug 15, 2:00 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 PM CDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             RUSSELLVILLE            34.51N 87.73W
08/15/2005  0.50 INCH        FRANKLIN           AL   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED IN RUSSELLVILLE.

&&

HA
Local storm report, Aug 15, 2:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
214 PM CDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     RUSSELLVILLE            34.51N 87.73W
08/15/2005                   FRANKLIN           AL   LAW ENFORCEMENT

            PUBLIC REPORT OF A TREE DOWN ON POWERLINES IN
            RUSSELLVILLE.

&&

HA
Special weather statement, Aug 15, 2:16 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT MON AUG 15 2005

TNZ076-096-151945-
LINCOLN-MOORE-
216 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND MOORE COUNTIES UNTIL
245 PM...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF FAYETTEVILLE...MOVING
NORTHEAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MIMOSA.
  MULBERRY.
  BOONEVILLE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Aug 15, 2:28 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT MON AUG 15 2005

ALZ007-152000-
MORGAN-
228 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN MORGAN COUNTY UNTIL 3 PM
CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF FALKVILLE...OR 12 MILES NORTHEAST
OF CULLMAN...MOVING NORTH AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EVA.
  FLORETTE.
  COLE SPRINGS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Aug 15, 2:38 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
238 PM CDT MON AUG 15 2005

ALZ001-152010-
LAUDERDALE-
238 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN LAUDERDALE COUNTY UNTIL
310 PM CDT...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXINGTON...OR 16 MILES EAST OF
UNDERWOOD-PETERSVILLE...MOVING EAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEXINGTON.
  WHITEHEAD.
  ANDERSON.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Aug 15, 3:01 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
301 PM CDT MON AUG 15 2005

TNZ097-152030-
FRANKLIN-
301 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 330 PM CDT...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTLAND...OR 12 MILES SOUTHWEST OF
WINCHESTER...MOVING EAST AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEXIE CROSSROADS.
  BEANS CREEK.
  HARMONY.
  MAXWELL.
  BELVIDERE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:49 PM CDTSevere Thunderstorm WarningHUNFranklin26 min
Aug 15, 2:19 PM CDTFlash Flood WarningHUNFranklin3 hr
Aug 15, 2:40 PM CDTFlash Flood WarningHUNMorgan3 hr
Aug 15, 3:46 PM CDTSevere Thunderstorm WarningHUNMadison29 min
Aug 15, 4:14 PM CDTSevere Thunderstorm WarningHUNMadison31 min
Aug 15, 4:19 PM CDTFlash Flood WarningHUNMadison116 min
Aug 15, 5:30 PM CDTSevere Thunderstorm WarningHUNDeKalb30 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.